Your Next Patient: A confused 80 year old man

An 80 year old man is brought into your emergency room by his adult son. The son tells you that his Dad seems completely confused. He was up all night looking in all of the rooms of the house, and he seems agitated. He is also a little unsteady on his feet. He was generally well until 10 days ago when he had an exacerbation of his COPD. He was hospitalized for 3 days and went back to his sons house with some puffers and medications. Initially he was improving but the last two days have been ‘terrible’ according to the son.

He is worried that his father has dementia, or has had a stroke. He says that 2 weeks ago his Dad was ‘the kind of guy who still put up the neighbours Christmas lights, but now he is totally out of it.’

The past medical history is notable for COPD, hypertension and restless legs syndrome. He does not drink alcohol, and he is an ex-smoker.

His medications include: Amytryptilline 50mg hs (for restless legs), Nifedipine 30mg BID (for hypertension), Ipratropium MDI (for COPD), Moxifloxacin 400mg OD (for AECOPD), Prednisone 60mg OD (for AECOPD), and Diphendryramine 50mg OD (for nausea associated with moxifloxacin)

EVERY medication on this list is associated with delirium. The BEERS list provides a useful reference for medications that can be problematic for elderly patients.

The diagnostic criteria for delirium in the DSM-IV are:

  1. Disturbance of consciousness with reduced ability to focus change or shift attention.
  2. A change in cognition or perceptual disturbance not better accounted for by pre-existing dementia.
  3. The disturbance develops over a short period of time and tends to fluctuate.
  4. History, physical and ancillary tests indicate the disturbance is caused by a general medical condition.

On examination the patients vital signs are HR95, BP140/85, RR20, Temp 37.7C, O2 97%RA His skin is slightly flushed. Ears, nose and throat exam is normal. The respiratory exam is normal, there is no wheeze and good air entry to all fields. Cardiac exam, abdominal exam and head & neck exam are all normal. There are no focal neurological signs but you note that the patient is unsteady on his feet, and disoriented to time and place.

There remains a broad differential diagnosis for altered mental status in the elderly patient. The mnemonic AEIOU TIPS is often suggested as a memory aid to help sort out the cause.

  • A – Alcohol (intoxication or delirium tremens)
  • E – Epilepsy, Endocrine, Electrolytes, Encephalopathy
  • I – Insulin (hypo or hyperglycemia)
  • O – Oxygen (hypoxia), Opiates, Overdose
  • U – Uremia (encephalopathy)
  • T – Trauma, Toxidromes
  • I – Infection (Sepsis, meningitis, UTI)
  • P – Psychiatry (Depression, Psychosis, Dementia), Porphyria, Pharmacy (medication side effect)
  • S – Stroke, Space occupying lesion, Subarachnoid haemorrhage
This is an excellent mnemonic to remind us to consider  every possible medical condition in the evaluation of the altered elderly patient. Unfortunately it is far too broad to guide a work-up, and at the same time leaves out causes of altered mental status (STEMI/ACS may, for instance, present as confusion or AMS in an elderly patient).
In reality a patient driven work-up is required. When I see an elderly patient with AMS I ask myself; Is this inter-cranial catastrophe? Is this trauma? Is this Infection? Is this encephalopathy or metabolic derangement? Is this a toxidrome or medication side effect? Is this a systemic illness manifesting as AMS? Is this dementia or a psychiatric process?
A careful initial evaluation can guide an initial work-up designed to rule in or out important causes of AMS that threaten life or long term function.

You order some investigations; ECG, CBC, electrolytes, BUN, Creatinine, Lactate, Troponin, Urinalysis, Chest x-ray, and CT head. All of these investigations are within normal limits.

The patient is on 3 medications with significant anti-cholinergic properties; amitryptilline, diphenhydramine and ipratropium.

You decide that the patient is having delirium, likely related to his current medications. You suspect that his anticholinergic medications are the culprit, especially given his slightly elevated temperature and flushed skin. His prednisone, moxifloxacin and nifedipine could also be the culprit, but you consider this less likely. As far as you can tell the patient has recovered from his exacerbation of COPD, and currently has a normal respiratory exam.

Elderly patients with delirium require supervision at a level that is rarely possible in the home environment and often require hospitalization. These patients are at risk for falls and wandering.

Any underlying precipitant of the delirium should be treated, and in the case of medication side effect the offending agent(s) should be weaned or removed. Severe agitation may require treatment (ie. with low doses of haloperidol) but excessive sedation should be avoided. Verbal calming and reorientation is a key part of treatment.

The patient was admitted to the hospital and all of his medications were discontinued. Initially he required constant bedside supervision and haloperidol 1mg po qhs for night-time agitation. His delirium settled over 1 week, and eventually he was discharged into his son’s care.

Delirium in elderly patients is associated with poor prognosis. In the year following an episode of delirium 20% of patients will be admitted to long term residential care (nursing homes), and 10% will die. Delirium is also associated with cognitive injury and many patients never regain their pre-morbid cognitive state.

It is unclear to what extent these outcomes are the result of delirium versus delirium being a marker of poor physiological reserve.

 

Factoid: Antidotes Galore!

For each listed substance give the antidote (or the drug or process that must immediately spring to mind for exam purposes), then click to check your answer!

Flumazenil

Naloxone

Octreotide

Glucagon

(High dose insulin)

High dose insulin

Digibind (Digoxin immune Fab)

Oxygen

Hyperbaric oxygen

Methylene Blue

Fomepizole

Ethanol

Folic Acid

Dialysis

Fomepizole

Ethanol

Thiamine

Dialysis

Protamine

Prothrombin complex concentrate

Vitamin K

Fresh frozen plasma

Dialysis

Prothrombin complex concentrate

Deferoxamine

Calcium-Disodium-EDTA

Dimercaprol (BAL)

DMSA

Iodine

Hydroxycobalamin

or

Amyl nitrite

Sodium nitrite

Sodium thiosulfate

Physostigmine

Atropine

Pralidoxime (2-PAM)

Pyridoxine

Intravenous fat emulsion (Intralipid)

N-acetyl-cystine

Dialysis

Sodium bicarbonate

Sodium bicarbonate

Cyproheptadine

Black widow anti-venin

Cro-Fab crotalid antivenin

Factoid: GBS, Myasthenia and Botulism

Guillien-Barre Myasthenia Botulism
Reflexes decreased increased decreased
Type of paralysis ascending

(Miller-Fisher varient descending)

descending descending
Eye involvement No Yes Yes
GI symptoms Yes No Yes

Opioid related deaths and emergency room prescribing

Today the United States Centre for Disease Control issued an early release of an article to be published in it’s Morbidity and Mortality Weekly Review (MMWR). The title is Vital Signs: Overdoses of Prescription Opioid Pain Relievers – United States 1999 – 2008, and the content is startling. Overdose deaths due to prescription opioid pain relievers are almost as common as deaths due to motor vehicle collision (36,450 vs 39,973 for 2008).

You heard correctly, your cause of death is now equally likely to be from either a motor vehicle collision or an overdose of prescribed narcotics. If you worry about dangerous drivers on the roads, you should also worry about dangerous prescribers in the hospital.

In the emergency room we are faced with a difficult dilema, confronted with acute pain, but uncertain of risk to the patient when we prescribe narcotic pills. This is risky business. My own feeling is that we should be very aggressive about the control of acute pain within our departments. When we send patients home with narcotic pain pills we should send them with a very small supply, and instructions for close follow-up with a provider they know who can follow them along over time.

There are ways to assess the risk to patients when they commence on opioid medications. Dr. Douglas Gourlay’s paper Universal Precautions in Pain Control is a must read for anyone who ever writes for opioid medications. However, with even the best of training and the best of intentions our interactions with patients in the emergency department are fleeting. We have no capacity to follow patients along, to assess their risk and response over time. As prescribers of opioids medications pills that flowed from our pen have killed people. We must be cognizant of this, reduce the risk for our patients and confine our prescribing to agressive relief of acute pain within our department, and short bridging therapy until the patient can be reassessed by their own family physician. To do otherwise exposes our patient to unacceptable risk.

Factoid: The ECG in TCA Overdose

  • Wide QRS (begin treatment with sodium bicarb with QRS>100ms)
  • PR segment prolongation
  • Slurred terminal R wave in aVR (R-axis like change)
  • Brugada-like changes in V1-V3